Alert archive / Texas / Flash Flood Warnings in 2009

Flash Flood Warning 16, NWS Shreveport, LA

May 6, 2009Upshur County, Wood County, Texas

NWS Shreveport, LA issued this flash flood warning at May 6, 2009, 7:47 AM CDT for Upshur County, Wood County, Texas. It was in force for 4 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 6, 2009, 7:47 AM CDT (12:47 UTC)
Expired
May 6, 2009, 11:45 AM CDT
In force
4 hr
Issued by
NWS Shreveport, LA
Area
Storm-based polygon
Flood severity
None

Counties Upshur County, TX, Wood County, TX

The radar

The Shreveport radar (KSHV), 123 km from the middle of the area, began a volume at 12:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 6, 10:08 AM CDTFLASH FLOOD6 Nw Mineola, TXFEW ROADS ARE CLOSED DUE TO FLASH FLOODING AROUND WOOD COUNTY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 141 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 0.8 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2009-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1912 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2009-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 277 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1912 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
539 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
277 m²/s²
0-3 km storm-relative helicity
352 m²/s²
Significant tornado parameter
2.9
Supercell composite
12.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KSHV 061247
FFWSHV
TXC459-499-061645-
/O.NEW.KSHV.FF.W.0016.090506T1247Z-090506T1645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
747 AM CDT WED MAY 6 2009

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  UPSHUR COUNTY IN NORTHEAST TEXAS...
  THIS INCLUDES THE CITY OF GILMER...
  WOOD COUNTY IN NORTHEAST TEXAS...
  THIS INCLUDES THE CITIES OF...WINNSBORO...MINEOLA...

* UNTIL 1145 AM CDT

* NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF INTENSE 
THUNDERSTORMS...MOVING TO THE SOUTHEAST NEAR 35 MPH...THAT WILL 
BRING TWO TO NEAR THREE INCHES OF RAINFALL DURING THE NEXT COUPLE OF 
HOURS. FLASH FLOODING CAN BE EXPECTED WITH THESE RAINFALL RATES 
GIVEN SATURATED GROUND CONDITIONS.

* LOCATIONS IN THE WARNING INCLUDE THE QUITMAN...GILMER...AND 
SURROUNDING AREAS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

FLOODING IS OCCURRING OR IS IMMINENT...AND WILL OCCUR DURING THE 
MORNING RUSH HOUR COMMUTE  MOST FLOOD RELATED DEATHS OCCUR IN 
AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED 
BRIDGES...DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A 
FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER 
MOVE UP TO HIGHER GROUND.

&&

LAT...LON 3297 9518 3301 9515 3291 9515 3291 9473
      3285 9470 3266 9470 3266 9476 3259 9483
      3252 9500 3255 9502 3255 9514 3257 9516
      3255 9520 3260 9532 3262 9550 3273 9563
      3297 9566

$$

VII
1 follow-up statement
000 
WGUS74 KSHV 061517
FFSSHV

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1017 AM CDT WED MAY 6 2009

TXC459-499-061645-
/O.CON.KSHV.FF.W.0016.000000T0000Z-090506T1645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WOOD TX-UPSHUR TX-
1017 AM CDT WED MAY 6 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1145 AM CDT FOR
UPSHUR AND WOOD COUNTIES...

AT 1012 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE SCATTERED THUNDERSTORMS PRODUCING FLASH FLOODING OVER
WOOD AND UPSHUR COUNTIES IN TEXAS. 

AT 1012 AM CDT...THE THUNDERSTORM PRODUCING THE HEAVIEST RAIN WAS 
OVER SOUTH AND EAST UPSHUR COUNTY MOVING EAST AT 5 TO 10 MPH. 
THE WOOD COUNTY SHERIFF REPORTED A FEW ROADS CLOSED DUE TO HIGH 
WATER THIS MORNING.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WINNSBORO...
ROSEWOOD...MINEOLA...HAWKINS...HAINESVILLE...GOLDEN...GILMER 
AND CEDAR SPRINGS

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

&&

LAT...LON 3297 9518 3301 9515 3291 9515 3291 9473
      3285 9470 3266 9470 3266 9476 3259 9483
      3252 9500 3255 9502 3255 9514 3257 9516
      3255 9520 3260 9532 3262 9550 3273 9563
      3297 9566

$$

03

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this flash flood warning went out at May 6, 6:09 AM CDT, 1 hour 38 minutes earlier.

Area forecast discussion, May 6, 6:09 AM CDT, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
609 AM CDT WED MAY 6 2009

.DISCUSSION...

EARLY THIS MORNING TWO AREAS OF CONVECTION AFFECTING THE NORTHERN
SECTIONS OF THE FOUR STATE AREA. ONE COMING SOUTHEAST FROM ARKANSAS
AS A LINEAR MCS AND ANOTHER MCS WITH BOWING TENDENCIES...COMING
DOWN THE PIKE FROM OKLAHOMA AND NORTH TEXAS. A NEW SEVERE
THUNDERSTORM WATCH...NUMBER 252 IN EFFECT UNTIL 1 PM CDT FOR ALL
OF NORTHEAST TEXAS...SOUTHEAST OKLAHOMA...SOUTHWEST ARKANSAS...AND
MOST OF NORTHWEST AND NORTH CENTRAL LOUISIANA EXCEPT FOR GRANT AND
LA SALLE PARISHES. AS EXPECTED AN MCS HAS DEVELOPED OVER OKLAHOMA
ALONG AND NORTH OF A SURFACE LOW OVER NORTH TEXAS AND WARM FRONT
THAT REACHED EAST INTO SOUTHEAST OKLAHOMA AND ACROSS SOUTH
ARKANSAS. THE LEADING EDGE OF THIS NEWLY FORMED SYSTEM HAS MERGED
WITH THE TRAILING EDGE OF THE MORE LINEAR MCS OVER ARKANSAS.
EARLIER DURING THE NIGHT THE NOSE OF THE HIGH LEVEL JET NEARING
THE TEXAS COAST HELPED PRODUCE A FEW SHOWERS OVER EAST TEXAS AND
NORTHWEST LOUISIANA ON THE LEFT FRONT SECTION. THIS MORNING THE
LOW LEVEL JET WAS HELPING LIFT MOISTURE ACROSS THE SURFACE BOUNDARY.
OVERNIGHT THE SOUNDINGS INDICATED A CAP IN PLACE BUT THE
CAP WILL CONTINUE TO BE BROKEN WITH STORMS INCREASING AND SPREADING
ACROSS THE FORECAST AREA...AND THE SPEED WILL BE RATHER FAST.
LARGE HAIL AND STRONG AND DAMAGING WINDS ARE EXPECTED ALONG WITH
LOCALLY HEAVY RAINFALL. KEEP THE FLASH FLOOD WATCH IN EFFECT SINCE
THE STORMS CAN PRODUCE VERY HEAVY RAINFALL IN A SHORT PERIOD OF TIME.
THE RAPID MOVING MCS WILL MOVE THROUGH THE AREA TODAY AND OFF TO
THE EAST OVERNIGHT WITH RAIN CHANCES LOWERING. A BOUNDARY WILL BE LEFT
AROUND WHICH WILL LIFT BACK NORTH WITH THE BETTER RAIN CHANCES
REMAINING OVER THE NORTHERN MOST SECTIONS. ANOTHER FRONT STARTS TO
MOVE SOUTH TOWARD THE WEEKEND RETURNING HIGHER CHANCES FOR RAIN
AND POSSIBLY SEVERE THUNDERSTORMS INTO THE WEEKEND. /06/

&&

.AVIATION...

SURFACE OBSERVATIONS FROM ACROSS THE FOUR STATE REGION ARE REPORTING
INTERMITTENT MVFR TO VFR CONDITIONS THIS MORNING AS PATCHY STRATUS
MOVES IN AND OUT OVER AREA AIRPORTS. MOST VISIBILITIES ACROSS
THE REGION ARE BETTER THAN 6 MILES THANKS TO SOUTHERLY WINDS
OCCASIONALLY GUSTING AS HIGH AS 25KTS. THUNDERSTORM ACTIVITY HAS
REMAINED JUST TO THE NORTH OF THE FORECAST REGION THIS MORNING...BUT
DO NOT THINK WE WILL REMAIN SO LUCKY AS WE HEAD INTO THE LATE
MORNING HOURS OF TODAY.

CONVECTION...WHICH WAS HOLDING MAINLY TO THE NORTH OF A DEQ TO ELD
LINE ALL NIGHT...IS NOW GRADUALLY SLIDING SOUTHWARD AND WILL AFFECT
TXK AND ELD DURING THE 12Z TO 14Z TIMEFRAME. IN ADDITION...KEEPING
AN EYE ON AN UPPER LEVEL DISTURBANCE WHICH IS SUPPORTING A MASSIVE
THUNDERSTORM COMPLEX CROSSING THE RED RIVER NORTH OF DALLAS...AND
PUSHING SOUTHEAST TOWARD TYR...GGG AND POSSIBLY LFK. THIS COMPLEX IS
PICKING UP FORWARD SPEED AND SHOULD BE AFFECTING THESE AIRPORTS BY
13Z AT THE EARLIEST...FOLLOWED BY SHV BY AROUND 15Z. VERY STRONG
WINDS AS HIGH AS 50KTS ARE A THREAT WITH THIS COMPLEX. ALSO...WITH
ABUNDANT MOISTURE IN PLACE...ANY OF THESE THUNDERSTORMS WILL PRODUCE
VERY HEAVY DOWNPOURS...REDUCING CIGS BELOW 1KFT AND VISIBILITIES TO
LESS THAN A HALF MILE.

AS THIS UPPER LEVEL DISTURBANCE MOVES EAST...MORE STABLE AIR WILL
SETTLE INTO THE REGION DURING THE EVENING. WITH SOUTHERLY FLOW AND GULF
MOISTURE CONTINUING ACROSS THE REGION THROUGH THE END OF THE
WORKWEEK...STRATUS AND FOGGY CONDITIONS WILL BE MORE AN ISSUE DURING
THE PREDAWN HOURS OF THURSDAY. GUIDANCE IS SUGGESTING CIGS AS LOW AS
300 TO 500 FEET AND VISIBILITIES REDUCED TO 1SM TO 2SM AREAWIDE. /18/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  85  69  90  69  90 /  80  40  10  10  20
MLU  84  68  90  68  90 /  80  50  20  10  20
DEQ  81  63  88  69  88 /  70  10  20  20  30
TXK  82  67  89  70  90 /  80  30  20  10  30
ELD  82  66  89  68  90 /  80  40  20  10  30
TYR  85  70  91  72  91 /  70  30  10  10  20
GGG  85  69  91  70  91 /  70  30  10  10  20
LFK  88  70  92  70  90 /  50  40  10  10  20

&&

.SHV WATCHES/WARNINGS/ADVISORIES...

AR...FLASH FLOOD WATCH UNTIL 1 PM CDT THIS AFTERNOON FOR THE
     FOLLOWING ZONES: ARZ050-051-059>061-070>073.

LA...FLASH FLOOD WATCH UNTIL 1 PM CDT THIS AFTERNOON FOR THE
     FOLLOWING ZONES: LAZ001>006-012>014.

OK...FLASH FLOOD WATCH UNTIL 1 PM CDT THIS AFTERNOON FOR THE
     FOLLOWING ZONES: OKZ077.

TX...FLASH FLOOD WATCH UNTIL 1 PM CDT THIS AFTERNOON FOR THE
     FOLLOWING ZONES: TXZ096-097-108>112-124>126-136>138.

&&

06/18
Hazardous weather outlook, May 6, 6:47 AM CDT, 1 hour before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
647 AM CDT WED MAY 6 2009

ARZ050-051-059>061-070>073-LAZ001>006-012>014-OKZ077-TXZ096-097-
108>112-124>126-136>138-061700-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-BIENVILLE-JACKSON-OUACHITA-MCCURTAIN-RED RIVER-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-
647 AM CDT WED MAY 6 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA AND NORTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT...

STRONG TO SEVERE THUNDERSTORMS WILL SPREAD EAST AND SOUTHEAST
ACROSS THE FOUR STATE REGION TODAY AND END FROM NORTWEST TO
SOUTHEAST DURING THE EVENING. THE STORMS WILL BE MOVING ALONG AND
DOWN A WARM FRONT THAT WILL EXTEND WEST TO EAST OVER NORTHEAST
TEXAS...SOUTHEAST OKLAHOMA...SOUTHWEST ARKANSAS...AND EXTREME
NORTH LOUISIANA. THE BOWING STORMS WILL BE CAPABLE OF PRODUCING
STRONG WINDS OF 45 TO NEAR 70 MPH ALONG WITH LARGE HAIL...LOCALLY
HEAVY RAINFALL OF ONE TO OVER THREE INCHES IN A SHORT PERIOF OF TIME
WHICH WILL RESULT IN RAPID WATER RUNOFF AND FLOODING OF LOW LYING
AND POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE INTO THE
WEEKEND BUT ANOTHER COLD FRONT APPROACHING SATURDAY NIGHT AND
SUNDAY MAY RETURN PERIODS OF LOCALLY HEAVY RAINFALL AND SEVERE
WEATHER.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF HAM RADIO OPERATERS...EMERGENCY MANAGEMENT
OFFICIALS...AND STORM SPOTTERS WILL BE NEEDED TODAY AND DURING THE
EVENING.

LAZ010-011-017>022-TXZ149>153-165>167-061700-
DE SOTO-RED RIVER-SABINE LA-NATCHITOCHES-WINN-GRANT-CALDWELL-
LA SALLE-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
647 AM CDT WED MAY 6 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
LOUISIANA...NORTHWEST LOUISIANA...EAST TEXAS AND NORTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT...

STRONG TO SEVERE THUNDERSTORMS WILL SPREAD EAST AND SOUTHEAST
ACROSS THE FOUR STATE REGION TODAY AND END FROM NORTWEST TO
SOUTHEAST DURING THE EVENING. THE STORMS WILL BE MOVING ALONG AND
DOWN A WARM FRONT THAT WILL EXTEND WEST TO EAST OVER NORTHEAST
TEXAS...SOUTHEAST OKLAHOMA...SOUTHWEST ARKANSAS...AND EXTREME
NORTH LOUISIANA. THE BOWING STORMS WILL BE CAPABLE OF PRODUCING
STRONG WINDS OF 45 TO NEAR 60 MPH ALONG WITH LARGE HAIL...LOCALLY
HEAVY RAINFALL OF ONE TO OVER THREE INCHES IN A SHORT PERIOF OF
TIME WHICH WILL RESULT IN RAPID WATER RUNOFF AND PONDING OF WATER
OR FLOODING OF LOW LYING AND POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE INTO THE
WEEKEND BUT ANOTHER COLD FRONT APPROACHING SATURDAY NIGHT AND
SUNDAY MAY RETURN PERIODS OF LOCALLY HEAVY RAINFALL AND SEVERE
WEATHER.

.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF HAM RADIO OPERATERS...EMERGENCY MANAGEMENT
OFFICIALS...AND STORM SPOTTERS WILL BE NEEDED TODAY AND DURING THE
EVENING.

06

In the hours before

Special weather statement, May 6, 5:58 AM CDT, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
558 AM CDT WED MAY 6 2009

ARZ060-061-072-061145-
COLUMBIA-HEMPSTEAD-NEVADA-
558 AM CDT WED MAY 6 2009

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ALERT...EFFECTIVE UNTIL 645 AM CDT...FOR THE FOLLOWING
COUNTIES...

IN SOUTHWEST ARKANSAS...
     NEVADA...HEMPSTEAD AND COLUMBIA...

INCLUDING THE FOLLOWING LOCATIONS...
     BLUFF CITY...BODCAW...EMMET...HOPE...PERRYTOWN...PRESCOTT...
     ROSSTON AND WILLISVILLE...

AT 558 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR EMMET...OR 7 MILES SOUTHWEST OF PRESCOTT...
MOVING SOUTHEAST AT 40 MPH.

SMALL HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.
IF THIS STORM INTENSIFIES FURTHER...A SEVERE THUNDERSTORM WARNING
MAY BE REQUIRED.

18

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 7:23 PM CDTRiver Flood WarningSHVGregg, Harrison, Marion, Upshur39 hr
May 6, 6:13 AM CDTSevere Thunderstorm WarningSHVRed River62 min
May 6, 6:28 AM CDTSevere Thunderstorm WarningSHVFranklin, Red River, Titus62 min
May 6, 7:00 AM CDTFlash Flood WarningSHVCamp, Franklin, Morris, Red River, Titus4 hr
May 6, 7:09 AM CDTSevere Thunderstorm WarningSHVCamp, Franklin, Smith, Upshur, Wood51 min
May 6, 7:21 AM CDTSevere Thunderstorm WarningSHVBowie, Camp, Cass, Franklin, Morris, Red River and 1 more46 min
May 6, 8:35 AM CDTRiver Flood WarningSHVBowie, Red River3 days
May 6, 10:00 AM CDTRiver Flood WarningSHVGregg, Rusk14 days
May 6, 10:11 AM CDTRiver Flood WarningSHVGregg, Harrison, Marion, Upshur5 days

Nearby

Flash Flood Warnings in Texas, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.